Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A minimal lamination with Cantor set-like singularities


Author: Stephen J. Kleene
Journal: Proc. Amer. Math. Soc. 140 (2012), 1423-1436
MSC (2010): Primary 53-02
DOI: https://doi.org/10.1090/S0002-9939-2011-10971-7
Published electronically: July 28, 2011
MathSciNet review: 2869127
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a compact closed subset $ M$ of a line segment in $ \mathbb{R}^3$, we construct a sequence of minimal surfaces $ \Sigma_k$ embedded in a neighborhood $ C$ of the line segment that converge smoothly to a limit lamination of $ C$ away from $ M$. Moreover, the curvature of this sequence blows up precisely on $ M$, and the limit lamination has non-removable singularities precisely on the boundary of $ M$.


References [Enhancements On Off] (What's this?)

  • 1. Colding, T. H. and Minicozzi, W. P. The space of embedded mimimal surfaces of a fixed genus in a $ 3$-manifold IV; locally simply connected, Annals of Math. (2), 160 (2004), 573-615. MR 2123933 (2006e:53013)
  • 2. Colding, T. H. and Minicozzi, W. P. Embedded minimal disks: Proper versus nonproper - global versus local, Trans. Amer. Math. Soc., 356 (2004), 283-289. MR 2020033 (2004k:53011)
  • 3. Dean, B. Embedded minimal disks with prescribed curvature blowup, Proc. Amer. Math. Soc., 134 (2006), 1197-1204. MR 2196057 (2007d:53009)
  • 4. Khan, S. A minimal lamination of the unit ball with singularities along a line segment, Illinois J. Math., 53 (2009), no. 3, 833-855. MR 2727357
  • 5. Hoffman, D. and White, B. Sequences of embedded minimal disks whose curvature blows up on a prescribed subset of a line, Analysis & Geometry (2011), to appear, arXiv:0905.0851.
  • 6. Osserman, R., A survey of minimal surfaces, Dover, 2nd edition (1986). MR 852409 (87j:53012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53-02

Retrieve articles in all journals with MSC (2010): 53-02


Additional Information

Stephen J. Kleene
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 N. Massachussetts Avenue, Cambridge, Massachusetts 02139
Email: skleene@math.mit.edu

DOI: https://doi.org/10.1090/S0002-9939-2011-10971-7
Received by editor(s): January 15, 2010
Received by editor(s) in revised form: November 5, 2010, and December 23, 2010
Published electronically: July 28, 2011
Communicated by: Richard A. Wentworth
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society